Alert archive / Iowa / Flash Flood Watches in 2011
Flash Flood Watch 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood watch at May 25, 2011, 2:38 AM CDT for 8 counties in Iowa; 8 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at May 25, 2011, 4:00 AM CDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- May 25, 2011, 2:38 AM CDT (07:38 UTC)
- In effect from
- May 25, 2011, 4:00 AM CDT
- Expired
- May 25, 2011, 10:59 PM CDT
- In force
- 19 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- None
Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Warren County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
974 WGUS63 KDVN 250738 FFADVN URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 238 AM CDT WED MAY 25 2011 ...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS THROUGH LATE THIS EVENING... .A LARGE STORM SYSTEM MOVING THROUGH MISSOURI AND CENTRAL ILLINOIS WILL PRODUCE WIDESPREAD THUNDERSTORMS OVER THE AREA TODAY INTO TONIGHT. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS WHICH COULD LEAD TO FLASH FLOODING. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED BY THURSDAY MORNING. HOWEVER SOME ISOLATED AMOUNTS OF 2 TO 3 INCHES OR MORE WILL BE POSSIBLE. IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-251545- /O.NEW.KDVN.FF.A.0001.110525T0900Z-110526T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 238 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL ILLINOIS... SOUTHEAST IOWA AND NORTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN WEST CENTRAL ILLINOIS...HANCOCK... HENDERSON...MCDONOUGH AND WARREN. IN SOUTHEAST IOWA...DES MOINES...HENRY IA...JEFFERSON...LEE AND VAN BUREN. IN NORTHEAST MISSOURI...CLARK AND SCOTLAND. * THROUGH LATE TONIGHT * WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO 3 INCHES OR MORE. THE HEAVIEST RAINFALL WILL OCCUR THIS MORNING WITH ANOTHER ROUND POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. * THE HEAVY RAINS MAY CAUSE SMALL STREAMS TO OVERFLOW THEIR BANKS. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR COULD RESULT IN STREET FLOODING AS STORM DRAINS BECOME OVERWHELMED FROM EXCESSIVE RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE. MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED OR FLASH FLOODING DEVELOPS. && $$
3 follow-up statements
344 WGUS63 KDVN 251554 FFADVN FLOOD WATCH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1054 AM CDT WED MAY 25 2011 ...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS THROUGH TONIGHT... .A LARGE STORM SYSTEM MOVING THROUGH MISSOURI AND CENTRAL ILLINOIS WILL PRODUCE ANOTHER ROUND OF THUNDERSTORMS OVER THE AREA LATER THIS AFTERNOON AND INTO TONIGHT. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS WHICH COULD LEAD TO FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE ALREADY FALLEN ACROSS MUCH OF THE WATCH AREA OVERNIGHT AND THIS MORNING... WITH WIDESPREAD ADDITIONAL 1 TO 2 INCHES OF RAIN EXPECTED BY EARLY THURSDAY MORNING. HOWEVER SOME ISOLATED AMOUNTS OF 2 TO 3 INCHES OR MORE WILL BE POSSIBLE. IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-260000- /O.CON.KDVN.FF.A.0001.000000T0000Z-110526T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 1054 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF WEST CENTRAL ILLINOIS...SOUTHEAST IOWA AND NORTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN WEST CENTRAL ILLINOIS...HANCOCK...HENDERSON...MCDONOUGH AND WARREN. IN SOUTHEAST IOWA...DES MOINES...HENRY IA...JEFFERSON...LEE AND VAN BUREN. IN NORTHEAST MISSOURI...CLARK AND SCOTLAND. * THROUGH LATE TONIGHT * ADDITIONAL WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO 3 INCHES OR MORE THIS AFTERNOON AND TONIGHT. THESE NEW AMOUNTS OF RAINFALL WILL BE ON TOP OF AREAS THAT ALREADY RECEIVED 1 TO 3 INCHES OF RAIN OVERNIGHT AND THIS MORNING AND SOILS ARE SATURATED. * THE HEAVY RAINS MAY CAUSE SMALL STREAMS TO OVERFLOW THEIR BANKS. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR COULD RESULT IN STREET FLOODING AS STORM DRAINS BECOME OVERWHELMED FROM EXCESSIVE RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE. MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED OR FLASH FLOODING DEVELOPS. && $$ 12
825 WGUS63 KDVN 251936 FFADVN URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 236 PM CDT WED MAY 25 2011 ...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS THROUGH TONIGHT... .A LARGE STORM SYSTEM MOVING THROUGH MISSOURI AND CENTRAL ILLINOIS WILL PRODUCE ANOTHER ROUND OF THUNDERSTORMS OVER THE AREA LATER THIS AFTERNOON AND INTO TONIGHT. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS WHICH COULD LEAD TO FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE ALREADY FALLEN ACROSS MUCH OF THE WATCH AREA LAST NIGHT AND THIS MORNING...WITH WIDESPREAD ADDITIONAL 1 TO 2 INCHES OF RAIN EXPECTED BY EARLY THURSDAY MORNING. HOWEVER SOME ISOLATED AMOUNTS OF 2 TO 3 INCHES OR MORE WILL BE POSSIBLE. IAZ076>078-ILZ016>018-024-260345- /O.EXB.KDVN.FF.A.0001.000000T0000Z-110526T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KEOKUK-WASHINGTON-LOUISA-HENRY IL-BUREAU-PUTNAM-MERCER- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO... KEWANEE...PRINCETON...HENNEPIN...ALEDO 236 PM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF ILLINOIS AND SOUTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN ILLINOIS... BUREAU...HENRY IL...MERCER AND PUTNAM. IN SOUTHEAST IOWA... KEOKUK...LOUISA AND WASHINGTON. * THROUGH LATE TONIGHT * ADDITIONAL WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO 3 INCHES OR MORE LATE THIS AFTERNOON AND TONIGHT. THESE NEW AMOUNTS OF RAINFALL WILL BE ON TOP OF AREAS THAT ALREADY RECEIVED 1 TO 3 INCHES OF RAIN OVERNIGHT AND THIS MORNING AND SOILS ARE SATURATED. * THE HEAVY RAINS MAY CAUSE SMALL STREAMS TO OVERFLOW THEIR BANKS. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR COULD RESULT IN STREET FLOODING AS STORM DRAINS BECOME OVERWHELMED FROM EXCESSIVE RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE. MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED OR FLASH FLOODING DEVELOPS. && $$ IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-260345- /O.EXT.KDVN.FF.A.0001.000000T0000Z-110526T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 236 PM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF WEST CENTRAL ILLINOIS...SOUTHEAST IOWA AND NORTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN WEST CENTRAL ILLINOIS...HANCOCK...HENDERSON...MCDONOUGH AND WARREN. IN SOUTHEAST IOWA...DES MOINES...HENRY IA...JEFFERSON...LEE AND VAN BUREN. IN NORTHEAST MISSOURI...CLARK AND SCOTLAND. * THROUGH LATE TONIGHT * ADDITIONAL WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO 3 INCHES OR MORE LATE THIS AFTERNOON AND TONIGHT. THESE NEW AMOUNTS OF RAINFALL WILL BE ON TOP OF AREAS THAT ALREADY RECEIVED 1 TO 3 INCHES OF RAIN OVERNIGHT AND THIS MORNING AND SOILS ARE SATURATED. * THE HEAVY RAINS MAY CAUSE SMALL STREAMS TO OVERFLOW THEIR BANKS. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR COULD RESULT IN STREET FLOODING AS STORM DRAINS BECOME OVERWHELMED FROM EXCESSIVE RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE. MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED OR FLASH FLOODING DEVELOPS. && $$ 12
057 WGUS63 KDVN 260359 FFADVN FLOOD WATCH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1059 PM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH IS CANCELLED... IAZ076>078-087>089-098-099-ILZ016>018-024>026-034-035-MOZ009-010- 260500- /O.CAN.KDVN.FF.A.0001.000000T0000Z-110526T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN- LEE-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK- MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO... FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA... MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA 1059 PM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS...SOUTHEAST IOWA AND NORTHEAST MISSOURI HAS BEEN CANCELLED. SIGNIFICANT RAINFALL HAS ENDED AND NO SIGNIFICANT ADDITIONAL RAINFALL IS EXPECTED. $$ NICHOLS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at May 24, 3:30 PM CDT, 11 hours 8 minutes earlier.
Area forecast discussion, May 24, 3:30 PM CDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CDT TUE MAY 24 2011 .SYNOPSIS... NEARLY STATIONARY FRONTAL BOUNDARY STRETCHED ROUGHLY ALONG INTERSTATE 80 HAS DEVELOPED LOW TOPPED THUNDERSTORMS WITH BRIEF ROTATION AND A FUNNEL AND NICKEL HAIL NEAR ERIE IN WHITESIDE COUNTY. WILL MONITOR FOR FURTHER DEVELOPMENT ALONG THE BOUNDARY. WIND FIELDS ARE RATHER WEAK AND STORMS WERE MOVING SLOWLY. OTHERWISE AN MCS THAT STARTED IN NORTHERN KS EARLIER ON THIS SHIFT CONTINUES TO PUSH NORTHEAST AT 30 MPH INTO CENTRAL IA AND NORTHERN MO PRODUCING 40 TO 50 MPH WINDS. THE SEVERE STORMS WITH THIS MCS ARE OCCURRING WELL TO OUR SOUTH IN CENTRAL MO...AND THAT PORTION OF THE MCS WAS MOVING EAST. CURRENT TEMPERATURES RANGED FROM THE UPPER 70S TO LOWER 80S. ..HAASE.. && .SHORT TERM...TONIGHT AND WEDNESDAY... FORECAST FOCUS ON RAIN AND THUNDERSTORMS WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL. CURRENT MCS IN CENTRAL IA SHOULD CONTINUE TO WEAKEN AS IT OUTRUNS THE LOW LEVEL JET. STRONG STORM SYSTEM ORGANIZING IN THE SOUTHERN PLAINS WILL TRACK INTO WESTERN MO BY LATE WEDNESDAY. WIDESPREAD RAIN AND THUNDERSTORMS WITH HEAVY RAINFALL EXPECTED LATER TONIGHT AND WEDNESDAY AS LOW LEVEL JET FEEDS COPIOUS MOISTURE ACROSS A FRONTAL BOUNDARY THAT WILL BE LOCATED JUST SOUTH OF I-80. POTENTIAL FOR SEVERAL ROUNDS OF THUNDERSTORMS WITH WIDESPREAD 3/4 TO 1.50 INCH RAIN AMOUNTS. ANY TRAINING OF STORMS MAY PRODUCE SEVERAL INCHES OF RAIN. THE LOWEST FLASH FLOOD GUIDANCE VALUES ARE LOCATED FROM I-80 TO HIGHWAY 30 AND ALSO SOUTH OF HIGHWAY 34. THESE AREAS WOULD BE VULNERABLE TO FLASH FLOODING AND WILL NEED TO BE MONITORED. FOR NOW WILL NOT ISSUE A FLASH FLOOD WATCH AS NEED TO SATURATE THE GROUND INITIALLY...BUT LATER SHIFTS WILL HAVE TO MONITOR. MOST OF THE DVN CWA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS AS WIND FIELDS STRENGTHEN. FOR NOW THE TORNADO THREAT APPEARS TO REMAIN SOUTH OF THE DVN CWA ON WEDNESDAY CLOSER TO THE MODERATE RISK. BUT ANY NORTHWARD SHIFT IN THE STORM SYSTEM WOULD BRING THE TORNADO THREAT CLOSER TO OUR FAR SOUTHERN CWA. WILL HAVE AT LEAST 80 PERCENT POPS OVERNIGHT AND WEDNESDAY. MIN TEMPERATURES TONIGHT RANGING FROM AROUND 50 IN NW IL TO THE MID 60S SOUTH. MAX TEMPS ON WEDNESDAY RANGING FROM THE LOWER 60S ALONG HIGHWAY 20 TO AROUND 80 SOUTH OF HIGHWAY 34 (WEST OF GALESBURG). ..HAASE.. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY... WEDNESDAY NIGHT AND THURSDAY...LATEST 12Z RUN MODELS IN REASONABLE AGREEMENT OF HANDLING NEARLY STACKED LOW PRESSURE SYSTEM AS IT ROLLS ACRS NORTH CENTRAL MO WED NIGHT GENERALLY FROM NEAR KANSAS CITY AROUND 00Z THU...TO JUST NORTH OF THE STL AREA BY THU MORNING. THERE IS SOME DIFFERENCES IN ELEVATED CONVERGENT THTA-E BANDS/FORCING AND RESULTANT HEAVIER RAIN THREAT IN A AIRMASS OF PW/S OF 1.3 INCHES PLUS. THE 12Z NAM AND ECMWF SEEM CONCEPTUALLY ON TARGET WITH HEAVY RAIN BAND OF 1-2 INCHES BY THU MORNING ACRS THE SOUTHERN THIRD OF THE DVN CWA UNDER NORTH FLANK OF THE LOW PRESSURE COMPLEX...WHILE THE GFS HAS A SECONDARY HEAVY RAIN AXIS FURTHER TO THE NORTH ALONG AND NORTH OF THE I80 CORRIDOR. FOR NOW WILL SIDE WITH THE NAM AND ECMWF AND MENTION HEAVY RAIN THREAT SOUTH OF I80. THERMAL PROFILES AND FORCING SUGGEST SOME SLIGHTLY ELEVATED SEVERE STORM CONCERNS IN THE SOUTHEAST THIRD OF THE DVN CWA FROM 22Z WED AFTERNOON THROUGH ABOUT 04Z THU...MAINLY A LARGE HAIL THREAT WITH A SECONDARY DOWNBURST WIND POTENTIAL/IN THE FAR SOUTHERN CWA IN SHALLOWER SFC LAMINAR LAYER/. DEPENDING ON HOW MUCH RAIN OCCURS LATE TONIGHT AND ON WED... THE SOUTHERN THIRD OR SO OF THE LOCAL FCST AREA MAY NEED A FLASH FLOOD WATCH ISSUED IF ANOTHER ROUND OF HEAVY RAIN LOOKS TO BE ON TAP WED NIGHT FOR THOSE SAME AREAS. ALMOST A COOL SEASON DEF ZONE RAIN EVENT STILL LOOKS TO BE ON TAP FOR THURSDAY AS THE MID AND UPPER LEVEL LOW ROLLS ACRS CENTRAL IL. SOME AREAS IN THE SOUTHEAST HALF OF THE CWA COULD RECEIVE ANOTHER .3 TO .5 OF AN INCH OF ADDITIONAL RAINFALL FROM 12Z THU THROUGH EARLY THU AFTERNOON BEFORE THE SYSTEM AND IT/S PRECIP SHIELD STARTS TO PULL OFF TO THE EAST. BRISK NORTHEAST BOUNDARY LAYER FETCH...PRECIP AND CLOUD COVER TO MAKE FOR A UNSEASONABLY COOL LATE MAY DAY THU WITH HIGHS HAVING TROUBLE GETTING OUT OF THE 50S IN SOME LOCATIONS. WILL BANK ON SOME AFTERNOON BREAKS IN PRECIP AND AT LEAST PARTIAL BREAKS IN CLOUD COVER FOR THE WEST TO WARM UP INTO THE LOWER 60S. ANY CLEARING AND SFC WIND DECOUPLE THU NIGHT AS A LOBE OF SFC RIDGING TRIES TO PASS ACRS THE AREA MAY FOSTER AREAS OF FOG. WILL GO WIDESPREAD LOWS IN THE 40S...WITH SOME AREAS IN THE NORTHERN COOL AIR DRAINAGE LOCATIONS POSSIBLY DIPPING INTO THE LOWER 40S AGAIN IF SKIES CLEAR OUT AND SFC WINDS DECOUPLE. FRIDAY...LATEST MEDIUM RANGE GUIDANCE ESTABLISH WESTERLIES/ZONAL FLOW PATTERN ACRS THE WEST HALF OF THE CONUS...WITH A NORTHERN PLAINS OR SOUTH-CENTRAL CANADIAN UPPER LOW WHIRLING A TROF ACRS THE REGION LATE FRI AND FRI NIGHT. THE MODELS DIVERGE IN THE PROGRESSIVENESS OF THIS FEATURE AS WELL AS STORM CHANCES WITH THE 12Z RUN GFS THE MOST BULLISH ON SHOWERS AND STORMS SPREAD ACRS THE AREA FROM THE WEST FRI AFTERNOON AND INTENSIFYING THROUGH THE EVENING PERIOD. THE ECMWF AND TO SOME EXTENT THE NAM KEEP THE BULK OF FRIDAY DRY AND SPLIT OFF THE CONVECTION TO THE NORTH AND SOUTH OF THE LOCAL FCST AREA DURING FRI EVENING. WILL KEEP AT LEAST CHC POPS GOING FRI EVENING WITH UPPER TROF SHEARING ACRS OVERHEAD...DO LIKE THE ECMWF AND NAM OF A DRY FRI THROUGH 23Z-00Z AT LEAST. FRI HIGHS MODIFY INTO THE MID AND UPPER 60S...WITH AN ABOVE GUIDANCE 70+ DEGREE READING POSSIBLE IF PRECIP HOLDS OFF AND MORE INSOLATION OCCURS. SATURDAY AND SUNDAY...ENSEMBLES AND LATEST MEDIUM RANGE MODEL RUNS CONTINUE TO INDICATE A SYNOPTIC SCALE PATTERN CHANGE WITH L/W TROFFINESS GETTING ESTABLISHED ACRS THE WESTERN INTER-MOUNTAIN REGION AND UPPER RIDGING BULGING OVER THE MID AND EASTERN CONUS. THE TRANSITION PROCESS AND THE WINDOW THAT THE MAIN SFC WARM FRONT RETREATS NORTH THROUGH THE AREA STILL THE TRICK FOR DEFINING A CONVECTIVE CHANCE THIS WEEKEND. THE 12Z RUN CANADIAN GEM AND ECMWF SUGGEST THIS FRONTAL PUSH NORTHWARD AND THUNDERSTORM CHANCE FOR AT LEAST PART OF THE AREA WILL OCCUR LATER SAT AFTERNOON AND SAT NIGHT...WHILE THE 12Z GFS PAINTS SUNDAY AND SUNDAY NIGHT AS A POTENTIAL MCS WINDOW AS THE WARM FRONT RETREATS NORTH IN RESPONSE TO THE AMPLIFYING FLOW PATTERN. WILL HAVE TO KEEP LOW TO MODERATE CHC POPS FOR NOW FOR BOTH SAT AND SUNDAY WITH THE UNCERTAINTIES...BUT WOULD FAVOR THE ECMWF AND GEM SOLUTIONS IF PRESSED. STILL HAVE SOME TIME FOR THE MODELS TO CONVERGE OR TREND ONE WAY. IF THE FAVORED CANADIAN GEM AND ECMWF HAVE THEIR WAY...THE CWA WOULD BE ENGULFED BY WARM DOME/UPPER RIDGE ON SUNDAY AS THE MAIN STORMS TRACK LAYS OUT IN SOUTH-WESTERLIES ACRS THE CENTRAL AND NORTHERN PLAINS...TO THE NORTHERN GRT LKS. THERMAL PROFILES SUGGEST HIGHS IN THE UPPER 80S TO LOWER 90S ON SUNDAY WHILE THE SEMI-RING OF FIRE TRIES TO ESTABLISH ON PERIPHERY OF THE UPPER RIDGE...WEST AND NORTH OF THE DVN CWA. MEMORIAL DAY MONDAY AND TUESDAY...AT LEAST THE GFS HAS TRENDED TO THE ECMWF IN SUGGESTING A RATHER HOT AND DRY HOLIDAY MONDAY. HIGHS COULD ZOOM INTO THE LOW TO MID 90S MONDAY WITH DECENT MIXING IN SOUTH TO SOUTHWEST SFC WINDS GUSTING OVER 20 KTS. LATEST LONG RANGE SIGNALS SUGGEST THE AMBIENT WARM AND DRY CONDITIONS TO LAST INTO TUESDAY BEFORE A WEAK BOUNDARY OFF PASSING NORTHWESTERN GRT LKS WAVE TRIES TO SAG TOWARD THE CWA FROM THE WEST LATE IN THE DAY OR TUE NIGHT. FRONT MAY WASH OUT OR BE TOO WEAK TO BUMP THROUGH WARM WEDGE CAP HOWEVER. STILL MANY DETAILS TO BE WORKED OUT THAT FAR OUT IN THE FCST PROCESS. ..12.. && .AVIATION... WIDESPREAD RAIN AND THUNDERSTORMS SPREADING OVER ALL THE TAF SITES THIS EVENING CONTINUING OVERNIGHT AND INTO WEDNESDAY. WIDESPREAD MVFR TO OCNL IFR CIGS. FRONTAL BOUNDARY NEAR I-80 WITH EAST WINDS TO THE NORTH AND SOUTH WINDS TO THE SOUTH OF THE BOUNDARY. WIND SPEEDS OF 10 TO 20 KNOTS. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/12
Hazardous weather outlook, May 24, 4:37 AM CDT, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 437 AM CDT TUE MAY 24 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-250945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 437 AM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AFTER MIDNIGHT SOUTH OF INTERSTATE 80. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH INTERSTATE 80 FROM LATE THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING. A WEAK COLD FRONT SAGGING SOUTH THROUGH AREA TODAY WILL PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY OVER AREAS ALONG AND SOUTH OF AN OTTUMWA...MACOMB LINE LATE THIS AFTERNOON AND THIS EVENING. A SEVERE STORM IS POSSIBLE IN THIS AREA...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. AFTER MIDNIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE SOUTH OF INTERSTATE 80 WITH SOME SEVERE STORMS POSSIBLE. THE MAIN SEVERE WEATHER THREATS WILL CONTINUE TO BE DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE WEATHER PATTERN WILL REMAIN ACROSS THE AREA. THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY INTO WEDNESDAY EVENING. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ON WEDNESDAY. THE RISK AREA IS EAST OF AN OTTUMWA IOWA...TO QUAD CITIES...TO STERLING ILLINOIS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING FOR AREAS SOUTH OF INTERSTATE 80. DLF/08
In the hours before
Special weather statement, May 25, 2:20 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 AM CDT WED MAY 25 2011
IAZ098-099-ILZ025-034-035-MOZ009-010-250830-
CLARK-HANCOCK-HENDERSON-LEE-MCDONOUGH-SCOTLAND-VAN BUREN-
220 AM CDT WED MAY 25 2011
...STRONG THUNDERSTORMS MOVING IN...
AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF RUTLEDGE TO 57 MILES SOUTH OF AUGUSTA...MOVING NORTHEAST AT 30
MPH.
* THE THUNDERSTORMS WILL BE NEAR A KEOSAUQUA...MACOMB LINE BETWEEN
330 AM AND 4 AM.
ONE HALF INCH TO PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF
HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
4030 9235 4040 9235 4061 9229 4061 9219
4088 9217 4052 9044 4027 9045 4028 9090
4019 9091
TIME...MOT...LOC 0717Z 211DEG 25KT 4021 9225 3941 9085
DLFThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:20 AM CDT | Special Weather Statement | DVN | Lee, Van Buren | 70 min |
| May 25, 3:46 AM CDT | Special Weather Statement | DVN | Des Moines, Iowa, Johnson, Keokuk, Louisa, Muscatine and 1 more | 59 min |
| May 25, 6:37 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 7 days |
| May 25, 6:37 AM CDT | River Flood Warning | DVN | Lee | 52 hr |
| May 25, 9:27 AM CDT | River Flood Warning | DVN | Clinton, Scott | 12 hr |
| May 25, 9:27 AM CDT | River Flood Warning | DVN | Keokuk | 12 hr |
| May 25, 9:27 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 6 days |
| May 25, 11:46 AM CDT | River Flood Warning | DVN | Des Moines | 13 days |
| May 25, 11:46 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 14 days |
| May 25, 11:46 AM CDT | River Flood Warning | DVN | Johnson, Washington | 34 hr |
| May 25, 2:31 PM CDT | Wind Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 12 more | 7 hr |
| May 25, 3:41 PM CDT | River Flood Warning | DVN | Lee, Van Buren | 20 hr |
| May 25, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 52 min |
| May 25, 4:35 PM CDT | Tornado Warning | DVN | Des Moines, Henry, Lee | 40 min |
| May 25, 4:55 PM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Jefferson, Lee, Van Buren | 5 hr |
| May 25, 5:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 40 min |
| May 25, 5:11 PM CDT | Tornado Warning | DVN | Des Moines, Louisa | 23 min |
| May 25, 5:34 PM CDT | Flash Flood Warning | DVN | Des Moines, Louisa | 4 hr |
| May 25, 5:34 AM CDT | Special Weather Statement | DVN | Bureau, Putnam | 56 min |
| May 25, 7:08 AM CDT | Special Weather Statement | DVN | Bureau, Putnam | 52 min |
| May 25, 9:27 AM CDT | River Flood Warning | DVN | Hancock, McDonough | 5 days |
| May 25, 11:46 AM CDT | River Flood Warning | DVN | Hancock | 13 days |
| May 25, 5:30 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Henry, Mercer, Warren | 45 min |
| May 25, 6:31 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 44 min |
| May 25, 3:34 PM CDT | Severe Thunderstorm Warning | DVN | Clark, Scotland | 56 min |
| May 25, 4:33 PM CDT | Flash Flood Warning | DVN | Clark, Scotland | 3 hr |
Nearby
Flash Flood Watches in Iowa, 2011Flash Flood Watches in Illinois, 2011Flash Flood Watches in Missouri, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.